Kansas, 2009

Funnel Clouds in Kansas, June 12, 2009

June 12, 2009 · NWS TOP · 2 events in 1 county or zone

Supercell t-storms developed and produced small hail reports along with reports of funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell t-storms developed and produced small hail reports along with reports of funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 2:58 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 12, 2:58 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI JUN 12 2009

.DISCUSSION...

TONIGHT AND SATURDAY...THE 19Z WATER VAPOR AND PROFILER DATA SHOWING
SHORTWAVE TROUGH NOW MOVING ACROSS THE CWA. SFC ANALYSIS ALSO
CONTINUES TO SHOW A WEAK BOUNDARY SLIPPING SOUTHEAST ACROSS THE
NORTH CENTRAL COUNTIES. WITH CONVECTIVE INHIBITION DIMINISHING...
SCATTERED WEAK CONVECTION HAS DEVELOPED NEAR THE FRONT...WITH
STRONGER CONVECTION/HVY DOWNPOURS LIKELY OCCURRING WITH SOME OF THE
CELLS ACROSS THE NORTHERN CWA. EXPECT THIS CONVECTION TO REMAIN
SCATTERED TO ISOLATED AND WEAKENING INTO THE EARLY EVENING ACROSS THE
NORTHEAST 1/3 OF THE CWA. WILL WORD AS SHOWERS...BUT A RUMBLE OF
THUNDER IS POSSIBLE BEFORE EXITING THE AREA. OTHERWISE PARTLY TO
MOSTLY CLOUDY SKIES TONIGHT AS SCT-BKN STRATOCU MOVE ACROSS MAINLY
THE NORTHERN CWA...WHICH WILL LINGER BUT THIN INTO SATURDAY. AFTER
LOWS TONIGHT IN THE UPPER 50S/LOWER 60S...HIGHS SATURDAY UNDER
PARTLY TO MOSTLY SUNNY SKIES WILL BE SIMILAR TO TODAY IN THE UPPER
70S TO LOWER 80S AS NORTHEAST WINDS GENERALLY 5 TO 15 MPH BECOME
EASTERLY IN THE AFTERNOON AS THE SFC RIDGE MOVES OFF TO THE EAST.

63

SATURDAY NIGHT THROUGH TUESDAY MORNING WILL REMAIN AN ACTIVE WEATHER
PATTERN.  UPPER LEVEL RIDGE AXIS EXPECTED TO AMPLIFY OVER THE
PLAINS SATURDAY AFTERNOON AS H5 SHRTWV TROF MOVES THROUGH BASE OF
CUTOFF LOW OVER PACIFIC NORTHWEST.  RIDGE AXIS BEGINS TO SHIFT EAST
SATURDAY NIGHT AS CUTOFF LOW LIFTS OUT.  SLOW MOVING WARM FRONT WILL
REMAIN DRAPED OVER OKLAHOMA THROUGH SUNDAY MORNING.  MCS SHOULD
DEVELOP EARLY SUNDAY MORNING AS H5 SHRTWV MOVES OVER THE REGION
SATURDAY NIGHT ALONG WITH AMPLE ISENTROPIC LIFT OVER THE BOUNDARY
AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH RIGHT REAR QUADRANT OF
UPPER LEVEL JET MAX OVER THE GREAT LAKES.  ISENTROPIC LIFT CONTINUES
WELL INTO SUNDAY ALONG WITH CHANCES FOR PRECIP THROUGHOUT THE DAY.
A BREAK MAY OCCUR BY LATE SUNDAY AFTERNOON ONLY TO REFIRE AGAIN
SUNDAY NIGHT INTO MONDAY MORNING AS SECOND H5 WAVE MOVES OVER THE
REGION.  NAM AND GFS BOTH INITIATE MCS DURING THE OVERNIGHT HOURS
SUNDAY INTO MONDAY...BUT GFS MOVES MCS INTO NORTHEASTERN NEBRASKA
AND NAM MOVES IT ALONG THE KS/NE BORDER.  WITH THE GFS ACTING POORLY
AS OF LATE...HAVE OPTED TO GO WITH THE NAM SOLUTION ATTM.
HOWEVER...A BIT DOUBTFUL ON QPF AMOUNTS PORTRAYED BY THE NAM DUE TO
CONVECTIVE OVERTURNING AND LITTLE INSTABILITY DURING THE DAY
SUNDAY.  PRECIP CHANCES CONTINUE THROUGH THE DAY MONDAY INTO EARLY
TUESDAY MORNING AS WARM FRONT MOVES INTO NORTHEAST KANSAS DURING THE
DAY.

TUESDAY THROUGH FRIDAY...THINGS SHOULD BEGIN TO DRY OUT TUESDAY AS
WEST COAST 500MB LOW DIGS DEEP AND CUTS OFF OVER THE BAJA
PENINSULA.  500MB RIDGE AMPLIFIES OVER THE REGION IN RESPONSE TO THE
DEEP LOW...AND SUMMER LIKE CONDITIONS RETURN AS TEMPERATURES RISE
INTO THE 90S TOWARD THE END OF THE WEEK.

SMB

&&

.AVIATION...

SHORTWAVE NOW CENTERED OVER SOUTH CENTRAL NE MOVING NORTHEAST WITH
LOBE EXTENDING SOUTHWARD ACROSS WESTERN CWA. BOUNDARY ACROSS
NORTH CENTRAL IN CONJUNCTION WITH PASSAGE OF SHORTWAVE MAY DEVELOP
SCT SHOWERS/THUNDERSTORMS THROUGH THE REMAINDER OF THE
AFTERNOON...MAINLY EAST OF KMHK...BUT CONFIDENCE ON IT AT ANY
GIVEN TAF SITE NOT HIGH ENOUGH TO GO ANY MORE THAN VCNTY FOR NOW.
MVFR STRATUS BEHIND THE BOUNDARY OVER THE NORTHERN CWA INTO NE
WILL SLIP SOUTHEAST AND EXPECT IT TO BRUSH THE SITES UNTIL AROUND
01-02Z TIMEFRAME BEFORE SCATTERING BACK OUT AGAIN FOR THE
REMAINDER OF THE NIGHT AND EARLY SATURDAY WITH LIGHT
NORTH/NORTHEAST WINDS.

63

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 12, 3:09 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI JUN 12 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-132115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
409 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL EXIST FROM SATURDAY NIGHT THROUGH
MONDAY NIGHT FOR THE ENTIRE AREA. STRONG WINDS...HAIL AND HEAVY
RAIN MAY BE POSSIBLE WITH THE STORMS SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.SPOTTERS SHOULD NOT BE
NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 12, 4:38 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
538 PM CDT FRI JUN 12 2009

KSZ011-012-122315-
BROWN-NEMAHA-
538 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES...

THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
FAIRVIEW...KICKAPOO RESERVATION AND POWHATTAN.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

HARDING
Special weather statement, Jun 12, 4:39 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CDT FRI JUN 12 2009

KSZ023-024-122315-
JACKSON-POTTAWATOMIE-
539 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND POTTAWATOMIE COUNTIES...

THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THE STRONG THUNDERSTORM WILL OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF JACKSON COUNTY.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

HARDING

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brown

When
June 12, 4:59 PM CST
Where
Brown County, 1.27 mi WSW of Powhattan
Reported by
Public
Coordinates
39.760, -95.650

A wall cloud with a funnel was reported by the public.

Funnel Cloud, Brown

When
June 12, 5:40 PM CST
Where
Brown County, 1.48 mi SSE of Everest
Reported by
Trained Spotter
Coordinates
39.660, -95.420

A funnel cloud was reported by a trained spotter.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177413, 177414.